Vincent van Gogh’s Starry Night

 

Sir, – Thanks to Frank McNally for reminding me, through accounts of running in Parisian parks and wandering the city’s streets and cemeteries, why I need to start travelling again (An Irishman’s diary, October 12th and 14th).

His account of the possible influence of Camille Flammarion, a science writer, on van Gogh’s perception of the night sky was fascinating, bringing readers back to a time when science and mysticism were not necessarily seen as separate.

A second scientific influence on the same painting’s swirling light is also proposed and is, perhaps, insightful in another way.

Van Gogh painted portraits of his doctor twice, in both of which the subject, Paul Gachet, is shown with foxglove plants. These are of course the source of digoxin, which for centuries has been used as a treatment for various ailments previously called dropsy, a diagnostic category that included both heart failure and liver disease.

It was also used in that era to treat epilepsy, with which the artist was diagnosed.

It is thus highly likely van Gogh was treated with this plant.

Among the many side-effects of digoxin treatment are visual disturbances known as xanthopsia and coronae. They amount to the perception of a yellow tinge around objects, sometimes described as a halo or shimmering in appearance. As digoxin is now rarely used, and almost exclusively given to older patients, the effect is often misattributed to the various visual problems of advancing years.

The Starry Night painting, of course, shows swirling yellow patterns around the various celestial bodies that define the image, which appear especially vivid on such a dark background.

This theory, which may partially explain the artist’s Yellow Period, dates back to an article in the Journal of the American Medical Association in 1981. It may be worth knowing for healthcare staff as a reason to check blood levels of digoxin and for admirers of van Gogh to better understand his influences and work.

It’s an unusually beautiful mnemonic for a rare side-effect of an increasingly uncommon drug, one which may even convey a sense of what the patient experiences. – Yours, etc,

BRIAN O’BRIEN,

Kinsale,

Co Cork.